DIABETES: TAKING ORAL HYPOGLYCEMIC DRUGS

If you are taking oral hypoglycemic pills and your blood or urine glucose levels become very high, consider increasing your dose. Naturally, whether you can do this, depends on whether you are already on the maximum dose or not. If you are not on the maximum dose, try taking another half pill a day or another whole pill if this does not take you over the maximum.
One of the problems of being on pills is that they may not be absorbed if you have diarrhea or vomiting. Even if they are, they may not be sufficient to overcome the increased insulin resistance that can result from infection and other illnesses. If you have diarrhea and vomiting or if you cannot bring your blood glucose level down yourself, or if you feel very ill, contact your doctor immediately. Sometimes it may be necessary to have insulin injections to control your blood glucose level during a time of illness. This does not necessarily mean that the insulin will need to be continued when you have recovered.
Loss of glucose control on oral hypoglycemics
Many people with the form of diabetes that starts during middle age and the later years (maturity onset type) can control their blood glucose on diet and oral hypoglycemic treatment. Most people whose diabetes begins under the age of thirty years need insulin treatment but a few with maturity onset diabetes of youth (MODY) can be treated successfully with oral agents.
Control of your weight through diet is especially important in maturity onset diabetes because obesity increases the body’s resistance to the action of insulin. However, if insulin production fails, whether in maturity onset diabetes or MODY, insulin injections will be needed for glucose control. This is not a disaster.
Geoffrey, who is now fifty-eight years old and a production manager, had been taking chlorpropamide since his diabetes was diagnosed five years previously, gradually, increasing the dose to the maximum of 500 mg daily.
Despite sticking carefully to his diet and remaining at the ideal weight for his age and height, his glucose levels began to rise. His doctor added metformin treatment and the dose of this was increased to its maximum, but to no avail. Geoffrey’s blood glucose levels continued to rise and he began to feel thirsty and had to get up to urinate several times each night. He felt tired and listless. I told him that he now needed insulin treatment but Geoffrey had a horror of injections and was convinced that he would never be able either to give his own insulin or allow anyone else to give it to him.
‘I would sooner die than go on to insulin,’ he said.
Nothing I said could persuade him to change his mind. Over the succeeding weeks he became increasingly ill, was drinking large quantities of fluids daily, started to lose weight and was irritable with his wife and family. He developed an embarrassing soreness around his penis, a fungal condition called thrush, which men and women with diabetes can develop with poor glucose control. This was treated but it recurred. At each clinic visit I tried to persuade Geoffrey to change his mind about insulin treatment but he remained adamant. Then finally one day he came into the clinic in tears. He could no longer do his job properly, he felt awful and was badly depressed. His wife, who came with him, was very worried about him. I got out an insulin syringe and needle and demonstrated on myself how simple it is to insert the needle under the skin. After thirty minutes’ persuasion by me and his wife, Geoffrey stuck the needle into his arm.
‘It doesn’t hurt,’ he said, astonished.
He is now on twice daily insulin injections with good glucose control, is back at work and says he feels marvelous. He wishes he had tried insulin sooner.
Call for help
Even the best informed and most efficient people have occasional Problems. It is not an admission of defeat to call for help -just common sense. Doctors greatly prefer being called when they can help prevent a problem from getting worse than when a disaster has occurred. Contact your doctor sooner rather than later.
Problems with glucose control
•   Hypoglycemia is preventable. Learn your warning signs – and learn from your mistakes.
•   Measure blood glucose levels frequently when you are ill.
•   Plan what to do if you become ill before it happens.
•   Take more insulin if your blood glucose level rises.
•   Check for ketones if your blood glucose level rises or you cannot eat.
•   Never stop taking your insulin.
•   Do not be afraid to call for help.
*29/102/5*

DIABETES: TAKING ORAL HYPOGLYCEMIC DRUGS
If you are taking oral hypoglycemic pills and your blood or urine glucose levels become very high, consider increasing your dose. Naturally, whether you can do this, depends on whether you are already on the maximum dose or not. If you are not on the maximum dose, try taking another half pill a day or another whole pill if this does not take you over the maximum.One of the problems of being on pills is that they may not be absorbed if you have diarrhea or vomiting. Even if they are, they may not be sufficient to overcome the increased insulin resistance that can result from infection and other illnesses. If you have diarrhea and vomiting or if you cannot bring your blood glucose level down yourself, or if you feel very ill, contact your doctor immediately. Sometimes it may be necessary to have insulin injections to control your blood glucose level during a time of illness. This does not necessarily mean that the insulin will need to be continued when you have recovered.
Loss of glucose control on oral hypoglycemicsMany people with the form of diabetes that starts during middle age and the later years (maturity onset type) can control their blood glucose on diet and oral hypoglycemic treatment. Most people whose diabetes begins under the age of thirty years need insulin treatment but a few with maturity onset diabetes of youth (MODY) can be treated successfully with oral agents.Control of your weight through diet is especially important in maturity onset diabetes because obesity increases the body’s resistance to the action of insulin. However, if insulin production fails, whether in maturity onset diabetes or MODY, insulin injections will be needed for glucose control. This is not a disaster.Geoffrey, who is now fifty-eight years old and a production manager, had been taking chlorpropamide since his diabetes was diagnosed five years previously, gradually, increasing the dose to the maximum of 500 mg daily.    Despite sticking carefully to his diet and remaining at the ideal weight for his age and height, his glucose levels began to rise. His doctor added metformin treatment and the dose of this was increased to its maximum, but to no avail. Geoffrey’s blood glucose levels continued to rise and he began to feel thirsty and had to get up to urinate several times each night. He felt tired and listless. I told him that he now needed insulin treatment but Geoffrey had a horror of injections and was convinced that he would never be able either to give his own insulin or allow anyone else to give it to him.’I would sooner die than go on to insulin,’ he said.Nothing I said could persuade him to change his mind. Over the succeeding weeks he became increasingly ill, was drinking large quantities of fluids daily, started to lose weight and was irritable with his wife and family. He developed an embarrassing soreness around his penis, a fungal condition called thrush, which men and women with diabetes can develop with poor glucose control. This was treated but it recurred. At each clinic visit I tried to persuade Geoffrey to change his mind about insulin treatment but he remained adamant. Then finally one day he came into the clinic in tears. He could no longer do his job properly, he felt awful and was badly depressed. His wife, who came with him, was very worried about him. I got out an insulin syringe and needle and demonstrated on myself how simple it is to insert the needle under the skin. After thirty minutes’ persuasion by me and his wife, Geoffrey stuck the needle into his arm.’It doesn’t hurt,’ he said, astonished.He is now on twice daily insulin injections with good glucose control, is back at work and says he feels marvelous. He wishes he had tried insulin sooner.
Call for helpEven the best informed and most efficient people have occasional Problems. It is not an admission of defeat to call for help -just common sense. Doctors greatly prefer being called when they can help prevent a problem from getting worse than when a disaster has occurred. Contact your doctor sooner rather than later.
Problems with glucose control•   Hypoglycemia is preventable. Learn your warning signs – and learn from your mistakes.•   Measure blood glucose levels frequently when you are ill.•   Plan what to do if you become ill before it happens.•   Take more insulin if your blood glucose level rises.•   Check for ketones if your blood glucose level rises or you cannot eat.•   Never stop taking your insulin.•   Do not be afraid to call for help.
*29/102/5*

Share and Enjoy:
  • Digg
  • Sphinn
  • del.icio.us
  • Facebook
  • LinkedIn
  • Reddit
  • StumbleUpon
  • Twitter
  • Yahoo! Bookmarks

Random Posts

Leave a Comment

Please note: Comment moderation is enabled and may delay your comment. There is no need to resubmit your comment.